Alert archive / Texas / Wind Advisories in 2024

Wind Advisory 4, NWS Austin/San Antonio, TX

January 9, 202416 counties in Texas

NWS Austin/San Antonio, TX issued this wind advisory at Jan 9, 2024, 5:27 AM CST for 16 counties in Texas. It took effect at Jan 9, 2024, 6:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2024, 5:27 AM CST (11:27 UTC)
In effect from
Jan 9, 2024, 6:00 AM CST
Expired
Jan 9, 2024, 12:00 PM CST
In force
6 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Bastrop County, TX, Bexar County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Fayette County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Lavaca County, TX, Lee County, TX, Travis County, TX, Williamson County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 32 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 11.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2024-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2024-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
456 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

319 
WWUS74 KEWX 091127
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
527 AM CST Tue Jan 9 2024

TXZ173-191>194-205>209-220>225-091800-
/O.CAN.KEWX.WI.Y.0002.000000T0000Z-240109T1800Z/
/O.NEW.KEWX.WI.Y.0004.240109T1200Z-240109T1800Z/
Williamson-Hays-Travis-Bastrop-Lee-Bexar-Comal-Guadalupe-Caldwell-
Fayette-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-
Including the cities of Georgetown, San Marcos, Austin, Bastrop, 
Giddings, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Pleasanton, Floresville, Karnes City, Gonzales, Cuero,
and Hallettsville
527 AM CST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central Texas.

* WHEN...Until noon CST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ184>187-203-218-228-091230-
/O.CAN.KEWX.WI.Y.0001.000000T0000Z-240109T1200Z/
Edwards-Real-Kerr-Bandera-Uvalde-Zavala-Dimmit-
Including the cities of Rocksprings, Leakey, Kerrville, Bandera, 
Uvalde, Crystal City, and Carrizo Springs
527 AM CST Tue Jan 9 2024

...WIND ADVISORY IS CANCELLED...

Winds across portions of South Central Texas west of Interstate 35
have diminished to mainly in the 15 to 25 MPH range. A few gusts
over 30 MPH are still possible later this morning, but Wind
Advisory level winds are no longer expected.

$$

TXZ204-219-091230-
/O.CAN.KEWX.WI.Y.0002.000000T0000Z-240109T1200Z/
Medina-Frio-
Including the cities of Hondo and Pearsall
527 AM CST Tue Jan 9 2024

...WIND ADVISORY IS CANCELLED...

Winds across portions of South Central Texas west of Interstate 35
have diminished to mainly in the 15 to 25 MPH range. A few gusts
over 30 MPH are still possible later this morning, but Wind
Advisory level winds are no longer expected.

$$

TXZ183-202-217-091230-
/O.CAN.KEWX.WI.Y.0003.000000T0000Z-240109T1200Z/
Val Verde-Kinney-Maverick-
Including the cities of Del Rio, Brackettville, and Eagle Pass
527 AM CST Tue Jan 9 2024

...WIND ADVISORY IS CANCELLED...
 
Winds across portions of South Central Texas west of Interstate 35
have diminished to mainly in the 15 to 25 MPH range. A few gusts
over 30 MPH are still possible later this morning, but Wind
Advisory level winds are no longer expected.

$$

TXZ171-172-188>190-091230-
/O.CAN.KEWX.WI.Y.0001.000000T0000Z-240109T1800Z/
Llano-Burnet-Gillespie-Kendall-Blanco-
Including the cities of Llano, Burnet, Fredericksburg, Boerne, 
and Blanco
527 AM CST Tue Jan 9 2024

...WIND ADVISORY IS CANCELLED...

Winds across portions of South Central Texas west of Interstate 35
have diminished to mainly in the 15 to 25 MPH range. A few gusts
over 30 MPH are still possible later this morning, but Wind
Advisory level winds are no longer expected.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Jan 9, 2:31 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 9, 2:31 AM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
231 AM CST Tue Jan 9 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(Today through Wednesday)
Issued at 230 AM CST Tue Jan 9 2024

Strong overnight winds will continue over eastern counties through
late this morning. A Wind Advisory was posted for all areas, but
will allow for an early expiration time over western counties at 12Z
and leave the eastern counties to expire at 18Z. With very dry air
having spread into the region, temperatures over the northern tier
of counties could fall below 35 degrees in a few areas this morning.
However surface winds will turn more westerly as they die down and
the downsloping in the afternoon will allow high temps to climb to
just a few degrees below seasonal normals. Building heights in a
general zonal flow pattern over TX Wednesday will bring a quick
return of southerly low level winds, but with pockets of light
decoupled winds at low relative elevations. The result is a pattern
of morning lows that have valleys running 4-8 degrees cooler than
nearby higher elevations. The warming south to southwest winds pick
up to 15 to 25 mph, especially over eastern Hill Country and Central
TX. The result should be a good warming trend with all areas
expected to climb a few degrees above normal highs.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 230 AM CST Tue Jan 9 2024

The long-term portion of the forecast will begin warm with
south/southwest flow in place across the region ahead of the next
approaching upper level low. Lows Thursday morning range mostly in
the 40s with a decent warm up into the 70s to near 80 degrees in the
afternoon with mostly clear skies. The next low pressure system is
set to arrive by Friday. The initial Pacific front will arrive to
the area Thursday evening with the associated polar front Friday
morning. Most the area should stay rain free outside of a low chance
of showers and storms in the northeast CWA associated with the
Pacific Front Thursday night. The main story with this system will
once again be the wind field associated with the low. Wind speeds
should be a bit less than the current system with 25 to 35 mph winds
expected with gusts up to 45 mph. In addition, afternoon humidity
values Friday afternoon will drop below 20 percent for the Rio
Grande counties and southern areas. Will likely need another Red
Flag Warning for these counties on Friday. Too early for any watch
level products at this time.

Winds will weaken by Saturday morning and expecting temperatures in
the upper 20s to lower 30s as dewpoints drop into the teens and 20s.
Highs Saturday will return to the 60s for most locations. The
strongest front of the season by far is expected to move into the
area Sunday evening with temperatures quickly dropping into the 20s
and 30s across the area Sunday night into Monday. It's too early to
have a strong idea with any precip behind the arrival of the cold
airmass. The GFS and Canadian do keep things mostly dry outside of
some low QPF in the eastern counties before temperatures get to
freezing. The latest 00z ECMWF shows an upper low moving across
Central Texas behind the front on Monday with a large area of QPF
and some wintry precipitation. The latest GFS and 12z ECMWF ensemble
members are overwhelmingly dry, so for now will take the 00z ECMWF
with a grain of salt and see how things trend over the next few
days.

&&

.AVIATION...
(06Z TAFS)
Issued at 1018 PM CST Mon Jan 8 2024

VFR flying conditions through Tuesday night as clouds around FL100
move off to the east over the next few hours. West-northwest winds
of 20 to 35 KTs with gusts of 35 to 50 KTs overnight will gradually
diminish during the day on Tuesday, then become light Tuesday evening
into night.

&&

.FIRE WEATHER...
Issued at 230 AM CST Tue Jan 9 2024

Very dry air could combine with breezy late morning and midday
conditions warrant the mention of Elevated FW conditions for a few
hours west of Hwy 281. At this time, the feeling is that winds will
subside too quickly for the need for a Fire Danger Statement as RH
values through midday should be low to mid 20s or better.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              58  36  67  42 /   0   0   0   0
Austin Bergstrom Intl Airport  59  28  68  40 /   0   0   0   0
New Braunfels Muni Airport     61  32  69  44 /   0   0   0   0
Burnet Muni Airport            55  31  65  40 /   0   0   0   0
Del Rio Intl Airport           62  33  70  39 /   0   0   0   0
Georgetown Muni Airport        56  31  67  41 /   0   0   0   0
Hondo Muni Airport             61  32  68  39 /   0   0   0   0
San Marcos Muni Airport        58  30  67  41 /   0   0   0   0
La Grange - Fayette Regional   56  33  68  47 /   0   0   0   0
San Antonio Intl Airport       60  34  68  44 /   0   0   0   0
Stinson Muni Airport           61  33  67  44 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until noon CST today for Atascosa-Bastrop-Bexar-
Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Gillespie-Gonzales-
Guadalupe-Hays-Karnes-Kendall-Lavaca-Lee-Llano-Travis-Williamson-
Wilson.

Wind Advisory until 6 AM CST early this morning for Bandera-Dimmit-
Edwards-Frio-Kerr-Kinney-Maverick-Medina-Real-Uvalde-Val Verde-
Zavala.

&&

Short-Term...18
Long-Term...29
Aviation...18
Hazardous weather outlook, Jan 9, 5:18 AM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
518 AM CST Tue Jan 9 2024

TXZ171>173-183>194-202>209-217>225-228-101130-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
518 AM CST Tue Jan 9 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Wind Advisory is in effect across the eastern Half of South
Central Texas through Noon Tuesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Late Thursday into Friday, another strong storm system will move
through the region. Only an isolated thunderstorm or two is
forecast with this system, but the primary threats will be for
strong wind gusts behind a cold front. New Red Flag Warnings or
Wind Advisories may be needed for this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in Texas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.